MAUDE Adverse Event Report: W.L. GORE & ASSOCIATES GORE DUALMESH® PLUS BIOMATERIAL WITH HOLES; MESH, SURGICAL, POLYMERIC

W.L. GORE & ASSOCIATES GORE DUALMESH® PLUS BIOMATERIAL WITH HOLES; MESH, SURGICAL, POLYMERIC
Model Number 1DLMCPH03
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Abscess (1690); Fistula (1862); Unspecified Infection (1930); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/15/2012
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(6).It should be noted that the gore® dualmesh® biomaterial with holes instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial with holes instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿.
 
Event or Problem Description
It was reported to gore that the patient underwent open umbilical hernia repair on (b)(6) 2008 whereby a gore® dualmesh® plus biomaterial with holes was implanted.The complaint alleges that on (b)(6) 2012 an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: abscess, infection, surgery to remove mesh, fistula.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
  additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows:  on (b)(6) 2006: [missing records: records including operative report for ¿left lower quadrant hernia repair¿ were not provided.] on (b)(6) 2008: [missing records: records including operative report for ¿excision of old mesh and incisional hernia repair with dual mesh¿ were not provided.] on (b)(6) 2008: (b)(6) , university hospital.Implant record.Body site: abdomen, left.Device description: mesh dual plus 10 x 15 cm oval: 1dlmcph03.Item #: mgo55086.Manufacturer: gore, william l & associates: gor.Quantity: 1.Mfg catalog #: 1dlmcph03.Lot #: 04881820.Expiration date: 12/01/2009.The records confirm a gore® dualmesh® plus biomaterial with holes (1dlmcph03/04881820) was implanted during the procedure.On (b)(6) 2008: (b)(6).(b)(6) , md.Discharge summary.Condition on discharge: good.Discharge diagnosis: incisional and umbilical hernia.Procedure: excision of old mesh and incisional hernia repair with dual mesh, umbilical hernia repair.Brief history: 50-year-old female first seen by dr.Kim in clinic several months ago for recurrent hernia; first developed after hysterectomy in 2006.Underwent several prior attempts to repair hernia defect, have proved unsuccessful.At time of surgery, stated that whenever she bent over, she felt pain, heaviness and pinching sensation in abdomen.Denied obstructive symptoms of nausea, vomiting, constipation.Medical history: elevated cholesterol, fatty liver.Surgical history: hysterectomy (b)(6) 2006, left lower quadrant hernia repair (b)(6) 2006, c-section in past.Social history: smokes a pack a day past 25 years, no alcohol, works as waitress.Hospital course: admitted (b)(6) 2008; hernia repair that day.Postoperatively complained of pain despite pca [patient controlled analgesia]; otherwise stable.Tolerated diet, advanced to regular evening of (b)(6) 2018.On morning of the 19th, had no complaints, pain under control, tolerating diet, up walking around and wanting to go home.Discharged home.Told not to lift objects heavier than 20 pounds, to strain or push objects heavier than 20 pounds for next 4 to 6 weeks.Instructed not to drive or go back to work until cleared.Instructed to wear abdominal binder next 4 to 6 weeks, continue to ambulate at home.Follow up dr.Kim 1 to 2 weeks.??/??/??:[missing records: records after (b)(6) 2008 detailing alleged injuries were not provided.] there is no mention of infection or device removal in records.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.  it should be noted that the gore® dualmesh® plus biomaterial with holes instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged.
 
Additional Manufacturer Narrative
H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant date: (b)(6) 2008 (hospitalization (b)(6) 2008).Explant preoperative complaints: no information.Explant procedure: diagnostic laparoscopy followed by exploratory laparotomy and left colon resection with end-colostomy, removal of an infected abdominal wall mesh.Explant date: (b)(6) 2012 (hospitalization admission (b)(6) 2012, discharge unknown) (b)(6) 2012: (b)(6) hospital.(b)(6) md.Operative report.Assistant: (b)(6) , pa.Preoperative diagnosis: abdominal wall abscess with infected mash and fistula to distal descending colon.Postoperative diagnosis: abdominal wall abscess with infected mesh and fistula two descending colon secondary to diverticulitis and diverticular mass.Anesthesia: general.Estimated blood loss: 600 ml.Drains: none.Specimen: cultures and left colon.Fluids administered: 4400 ml of crystalloid and two units of packed red blood cells.Complications: tear in splenic capsule resulting in bleeding.Procedure: ¿the patient placed on the operating room table in the supine position.After intubation and administration of adequate general anesthesia, the patient was placed in a lithotomy position.Abdomen and perineum were prepped and draped in aseptic fashion.Next, 0.25% marcaine was injected in the skin and soft tissue just under the right costal margin.A small incision was made and then a 5 mm xcel trocar was passed through the layers of the anterior abdominals wall with a 5 mm 0-degree laparoscope and its visiport.The trocar was passed through the layers until it reached the abdominal cavity.The visiport was removed.Scope was removed.The abdominal cavity was insufflated with carbon dioxide gas to a pressure of 15 mmhg.Next, the laparoscope was reintroduced.A 5 mm incision was placed in the right lower quadrant in order to place a grasping forceps.Now, we assessed the sigmoid colon to see if a laparoscopic approach could be taken, but felt that it was not likely not the laparoscopic procedure would be safe.We, therefore, decided to convert the patient to an open procedure.A midline incision was made below the umbilicus.The abdominal cavity entered.Next, metzenbaum scissors was used in order to dissect the sigmoid colon away from the lateral abdominal wall.An abscess was entered.It was quickly aspirated and cultures taken.This abscess corresponded to a previous abdominal wall spigelian hernia, which had been repaired.A piece of dualmesh could be seen within the hernia sac.The further dissection of the sigmoid colon off the lateral wall was performed proximally.We then removed the mesh by cutting the prolene sutures and removing the entire dualmesh and passing that off the field.When this was completed, we tried to carefully divide the lateral peritoneal plane to the left of the colon.We did this carefully, being very vigilant in order to find the ureter, which we did.The dissection then continued down distally just above the ureter providing some blunt and mostly sharp dissection.At a point, it did appear that the mass was compressing the ureter.I was not sure if it is desmoplastic reaction and involved the ureter and further dissection might result in injury to it.I decided here that it was unsafe to continue distally and remove this mass, which was likely a diverticular mass.I decided to divide the sigmoid colon just proximal to the mass.We then completely separated the descending colon from the lateral wall using the metzenbaum scissors and electrocautery.The dissection continued up to the splenic flexure.We then began taking the splenic flexure down using the electrocautery.A small tear was made in the capsule of the spleen at its inferior and lateral margin.This resulted in rather significant bleeding, will required us to pack this area and wait until the blood products could be obtained in the operating room.The patient was hemodynamically stable.When blood arrived, we did then attempt to gain hemostasis with the electrocautery but when this failed, various hemostatic products including floseal was used to gain hemostasis.A lap pad was used to pack up the left upper quadrant with the floseal in place.We then continued this surgery by now completely separating the splenic flexure and taking down the omentum off the wall of transverse colon.Next, we divided the colon at a point where the wall of the colon was no longer hypertrophic, and there was really no diverticulum present.The mesentery was then divided using an enseal super jaw device.This was then passed off the field.We then made a fenestration in the left upper quadrant, taking a cylinder of skin and subcutaneous tissue, dividing the anterior rectus sheath longitudinally with the electrocautery, splitting the rectus muscle, and then opening the posterior rectus sheath transversely.We then brought the end of the colon out through this fenestration.Actually just prior to bringing the bowel out, we did remove the packing from the left upper quadrant and verified that hemostasis was present along the spleen.We then irrigated the abdominal cavity with saline.Then brought the colon up at the colostomy.The abdominal wall was then closed by closing the fascia with a running loop pds suture.I did fail to dictate that when it was clear that we were going to have to perform the left colon resection, we did extend the incision into the epigastrium.Now that the fascia was closed, the subcutaneous tissue was thoroughly irrigated using a pulsavac device.And was then closed with staples.The trocar sites, skin incisions were closed with staples as well.The sterile waterproof plastic dressing was applied to the wound and then the colostomy why is matured using interrupted numeral 2-0 vicryl sutures.A colostomy appliance was then placed.The patient was then awoke from general anesthesia, estubated, and brought to the pacu in good condition.¿ a potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® dualmesh® plus biomaterial with holes instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." the gore® dualmesh® plus biomaterial with holes instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant preoperative complaints: (b)(6) 2008: (b)(6).(b)(6), md.Indication: ¿the patient is a 49-year-old female who presented to my clinic several weeks ago with complaints of a bulge in the left lower quadrant.She had a prior c-section and subsequently apparently developed a hernia which was repaired.There was also question whether or not a mesh was used sometime later to repair spigelian hernia on the left lower quadrant of the abdomen.The patient had a ct scan that shows quite a bit of bowel within the defect in the left lower quadrant.Now for repair of both umbilical hernia and the left lower quadrant abdominal hernia.¿ implant date: (b)(6) 2008 (hospitalization (b)(6), 2008) (b)(6) 2008: (b)(6).(b)(6), md.Operative report.Assistant: (b)(6), md.Preoperative diagnosis: umbilical hernia and left lower quadrant hernia.Anesthesia: general.Procedure: ¿the patient's left lower quadrant hernia was tackled first.A 15 cm incision was made over her prior incision and taken to the subcutaneous tissue using bovie cautery.A dilated and somewhat external oblique fascia was encountered which was opened obliquely in the direction of its fibers.Underneath was obvious hernia defect which was subsequently opened using bovie cautery.The hernia sac was then divided at the level of the fascia circumferentially using bovie cautery.As it approached the medial aspect of the hernia defect the prior prolene mesh and scarred in tissue was encountered.This was divided and resected using bovie cautery.The old prolene mesh which had been scarred into somewhat of a bulge shape was removed and sent.We saw the total length of our defect size.It seemed to extend from the distal lateral border of the rectus muscle almost to the level of the pubic tubercle, all the way laterally to the lower left lateral abdomen.Several 0 vicryl stitches were used to reapproximate the rectus muscle to the inguinal ligament at the level of the pubic tubercle once this was done we measured out the hernia defect.It appeared to be about 13 cm x 5 cm.A piece of dual mesh 19 cm x 15 cm was brought to the field and subsequently all four quadrants of the dual mesh were then tacked to all four fascial edges using #1 prolene stitches superiorly and we tacked the mesh to the abdominal wall musculature and external leak fascia and inferiorly we tacked this to the abdominal wall musculature as well as to the external oblique fascia just above the inguinal ligament laterally.This was tacked to the abdominal wall fascia in medially was to the part of the rectus as well as to the inguinal ligament inferiorly.Once all four quadrants were tacked in an inlay fashion.The edges of the mesh was tacked to the fascial edges using interrupted #1 prolene stitches in inlay fashion.We did not enter any bowel and once the mesh was placed it was tight but not too tight and subsequent redundant fascia was covered over the mesh using a running 2-0 and #1 vicryl stitch.Once we had the mesh covered with the redundant fascia.A 19-french blake drain was placed over this and brought out in the right lower abdomen.It was the tubing was attached to the skin using 2-0 nylon stitch and the tubing was attached to a bulb device.The subcutaneous tissue over the drain was then reapproximated using combination of 0 vicryl stitches and 2-0 vicryl stitches and the skin was closed using surgical staples.The umbilical hernia was then tackled second.An infra umbilical incision was then made using a knife and taken through subcutaneous tissue using bovie cautery.Dissection plane occurred all the way to the level of the fascia and umbilicus was amputated at the fascia using bovie cautery and elevated.The factual defect was then encountered which was only about 4x4 mm.This was reapproximated using #1 prolene stitches.Afterwards umbilicus was tacked back down using a single 2-0 chromic stitch and subsequently the subcutaneous tissue was re approximated using 2-0 chromic stitches in an interrupted fashion.The skin was closed using a running 4-0 vicryl stitch in a subcuticular fashion.The wounds were then reinforced with steri-strips and mastisol.¿ (b)(6) 2008: (b)(6).(b)(6), md/(b)(6), md.Pathology.Specimen: hernia sac.Diagnosis: soft tissue, abdomen excision ¿ hernia sac.Prolene mesh, abdomen, removal ¿ mesh (gross only).Gross description: hernia sac and old prolene mesh.It consists of an irregular piece of blue-gray fibromembranous with attached pale yellow lobular adipose tissue measuring 9.7 x 7.3 x 2.8 cm.Sectioning reveals a mesh material with attached metallic blue sutures overlaid by a fibromembranous tissue.¿ explant preoperative complaints: (b)(6) 2012: (b)(6) medical center.(b)(6), do.History and physical.Reason for admission: diverticulitis and abdominal pain.History of present illness: ¿this is a very pleasant 53-year-old white female comes into (b)(6) medical center secondary to having abdominal pain that has been going on for the last 3 or 4 days.It is in the left lower quadrant.A little bit of blood mixed in a stool, crampy.Pain is worse when she has a bowel movement.¿ past surgical history: two hernias, one with mesh.Hysterectomy.She smokes ½ pack per day.Review of systems: she does complain of abdominal pain, left lower quadrant and also suprapubic.Exam: soft, nondistended.Bowel sounds positive.No hepatosplenomegaly.She does have lower quadrant pain and suprapubic pain.Assessment: sigmoid diverticulitis.Pelvic abscess.Osteoporosis.Tobacco use.Plan: admit.Iv antibiotics and fluids.Consult surgery.Culture and sensitivity.(b)(6) 2012: (b)(6) medical center.(b)(6), md.Radiology operative report.Procedure: ct guided drainage of left pelvic abscess with tube placement.Preprocedure indication: fluid collection.Catheter: 8.5 french 15 cm davison mueller.Fluid: 5 ml saline flushed in tube and 5 ml blood tinged fluid aspirated.Explant date: (b)(6), 2012 (hospitalization (b)(6) 2012) (b)(6) 2012: (b)(6) medical center.(b)(6), md.Pathology.Specimen: a.Mesh lining abscess cavity.B.Left colon.Final diagnosis: a.Mesh lining abscess, excision: synthetic material, consistent with mesh.Gross only.B.Left colon, resection: severe acute diverticulitis with pericolic abscess formation.Background of extensive diverticular disease.Tubular adenoma, inflamed, is also noted.No malignancy is seen.Gross description: ¿a.Specimen received in formalin labeled mesh lining abscess cavity and consists of a fragmented piece of yellow-tan synthetic material measuring 12 x 6.5 x.2 cm.Gross only.B.Received in formalin, labeled left colon and consists of a segment of colon that measures 20 cm.In length.One half of the colon approximately 9 cm.Long is markedly indurated with firm indurated pericolonic tissue and mesenteric tissue.The remainder of the bowel appears dilated.Multiple diverticula are present in the dilated part as well as in the indurated part that extends deep into the pericolonic fatty tissue.A polyp measuring 1x 0.5 x0.5 cm.In greatest dimension is present 2 cm.From the margin of resection in the indurated area.No other tumor, ulceration, or any other focal lesions of the mucosa are noted.Serial sections reveal deep diverticula that is possibly surrounded by pericolonic abscess in the mesenteric tissue.No definitive perforation is seen on the surface.¿ (b)(6) 2012: (b)(6) medical center.(b)(6), md.Operative report.Preoperative diagnosis: sigmoid mass.Procedure: cystoscopy with bilateral ureteral catheter placement and bilateral retrograde pyelograms.Indication: ¿she already underwent exploratory laparotomy and diverting colostomy.There is a mass associated with the sigmoid colon which is very close to the left ureter.This was not removed at the first surgery.Dr.(b)(6) at this point, is going to re-explore the patient and he has asked us to place bilateral ureteral catheters to help identify the ureters during the course of his operation.¿ procedure: ¿after general anesthesia was administered, she was placed in the dorsal lithotomy position, prepped and draped in normal sterile fashion for cystoscopy.Cystoscopy was performed with a 23-french cystoscope sheath and 30-degree lens with the aforementioned findings noted.Using a 5-french open-ended catheter, this was placed in the left ureteral orifice.Contrast injected with the aforementioned findings noted.The 5-french catheter was easily advanced up to the level of the renal pelvis.In a similar fashion, this was then done on the right.The tips of the ureteral catheters were positioned in the renal pelvis bilaterally.The cystoscope was withdrawn leaving the bladder full.A 16-french foley catheter was easily passed through the urethra into the bladder.A 10 ml of water was placed into the balloon.The positioning of the stents was reconfirmed.The stents had not moved.The ureteral catheters were secured to the foley via 2-0 silk, tape, and an appropriate connector draining all 3 tubes to a gravity drainage.The patient was stable through this part of the surgery.She was then slightly repositioned and will undergo her exploratory laparotomy and excision of the mass by dr.(b)(6).¿ (b)(6) 2012: (b)(6) medical center.(b)(6), md.Operative report.Assistant: dr.(b)(6)preoperative and postoperative diagnosis: sigmoid mass, likely diverticulitis.Procedure: sigmoid colon resection with anastomosis, rigid proctosigmoidoscopy and layered closure of midline abdominal wound.Anesthesia: general.Estimated blood loss: less than 200 ml.Specimen: sigmoid colon.Procedure: ¿after intubation and administration of adequate general anesthesia, the patient was placed in lithotomy position and dr.(b)(6) (urologist) performed a procedure in order to place bilateral ureteral catheters.These could be used to facilitate identification of ureters.When this was completed, the patient's abdomen and perineum were prepped and draped in aseptic fashion.Following this, the staples were removed from the wound.Skin and subcutaneous tissue was then opened by finger dissection.The fascial sutures were cut with scissors and removed.The abdominal cavity was entered.The abdominal cavity was clean without any sign of any peritonitis or purulent fluid.There was no blood within the abdominal cavity.A small amount of ascites was present.This was aspirated with a pool-tip sucker.The mass was reidentified in the pelvis.Balfour retractor and arm were used in order to retract the small bowel in a cephalad direction and to retract the abdominal wound laterally.A bladder blade was also placed.Now, dissection continued along the left lateral plane.The ureter was reidentified.The stent was palpated.The dissection then continued down the length of the ureter freeing up the mass from the lateral peritoneal reflection.At some points, the peritoneum was quite thickened from chronic inflammatory change.When the mass was freed from the ureter, i began dissecting the anterior plane of the mass.The mass was sharply divided.The mass was freed up anteriorly.Next, the most distal margin was divided, and this was done by a combination of finger fracture and the use of a mayo scissor.Next, the right lateral peritoneal reflection was divided.This was done with the electrocautery.When this was completed, normal rectosigmoid distal to the mass was identified.Peritoneum was scored anteriorly and laterally.Next, a fenestration was made in the mesorectum just below the colon, and a contour stapler was then used to divide the bowel.The mesentery was then divided between kelly clamps and ligated with 0 vicryl suture, and the specimen removed and passed off the field.Next, i went down to the perineum and performed rigid sigmoidoscopy to be certain that we had good access to the distal pouch in order to perform a reanastomosis.No obstruction was seen.There was some liquefied stool present.This was only at the very distal few cm.We therefore decided that we would do the reanastomosis.I changed gowns and gloves and then returned to the operative field.Next, the transverse colon was divided just inside of the abdominal wall where a colostomy had been made at the prior surgery.The bowel was divided with a linear cutter, the mesentery between kelly clamps and ligated with o vicryl suture.Next, the transverse colon was freed from its connection to the omentum.This was done along almost the entire transverse colon and this allowed us to easily bring the transverse colon down into the pelvis for the anastomosis.When this was done, a purse string clamp was used to apply a purse string, and then a 29-mm eea anvil was placed into the distal end of the transverse colon and tied.I then returned to the perineum.I was easily able to pass the eea device up through the anus and rectosigmoid stump to the end.A trocar was then deployed through the bowel.The anvil was mated to the trocar, and then the device was closed, fired, opened, and removed.2 perfect rings were identified.Rigid sigmoidoscopy was performed again this time with the pelvis full of saline and with the proximal bowel clamped.The anastomosis was viewed and looked fine and was also airtight.The clamp was removed.The fluid in the pelvis was aspirated.The abdominal cavity was then irrigated with several liters of warm normal saline.A few remaining prolene sutures were removed from the old left lower quadrant hernia site.Further irrigation was performed and then checked to be certain there was no bleeding.The omentum was placed over the bowel.It was necessary to suture defect in the omentum closed with running 3-0 vicryl suture.Now, the fascia was closed with a running #1 looped pds suture tied to itself at the inferior corner.The wound was then irrigated with a pulsatile irrigation device with 1 l saline.The subcutaneous tissue was then closed with many interrupted 2-0 vicryl sutures, and then the skin was closed with skin staples.The wound was then protected with a laparotomy pad.The colostomy blood was then removed by cutting the sutures and pulling it out.The fascia was then closed with a running single-strand #1 pds suture that was tied to itself.The wound was then packed with kerlix gauze moistened in saline.The midline wound was then uncovered and mepilex ag dressing was applied.The patient tolerated the procedure well.The stents were removed and were fully holed.The foley catheter was reconnected to the foley bag.The patient was then placed back in lithotomy position, was extubated and sent to recovery room in good condition.¿ (b)(6) 2012: (b)(6) medical center.(b)(6) md.Pathology.Specimen: a.Bowel rings.B.Colostomy.C.Sigmoid colon.Final diagnosis: a.Bowel rings: gross only.B.Colostomy.Small strip of colonic mucosa with mild acute congestion.C.Sigmoid colon, resection: diverticulitis, focally ruptured with associated peridiverticular abscess and foreign body giant cell reaction.Gross description: ¿a.Received in formalin, labeled bowel rings and consists of two donut shaped fragments of soft tissue, measuring 0.8 x 1.7 x 1.7 and up to 1.0 x 1.2 x 2.1 cm.The specimen is for gross only.B.Specimen received in one container labeled colostomy stoma and consists of a fragment of mesenteric adipose tissue measuring 7 x 4 x 0.2 cm.And a small fragment of colonic mucosa measuring 2.5 x 0.8 cm.This fragment shows numerous staples.Representative sections are submitted in one block for microscopic examination.C.Specimen received in one container labeled sigmoid colon and consists of segment of colon measuring 18 cm.In length.The serosal surface shows adherent hemorrhagic and purulent material.The mesenteric adipose tissue appears hemorrhagic.Sections reveal markedly thickened muscularis propria with narrowing of the lumen and multiple diverticula.Focal areas appear suspicious for diverticulitis.¿ (b)(6) 2012: (b)(6) medical center.(b)(6) md.Discharge summary.Reason for admission: diverticulitis and abdominal pain.History of present illness: ¿this is a 53-year-old female admitted for diverticulitis, had a surgery, incisional hernia, pelvic abscess, needing iv antibiotic, colostomy and then reversal.After the colon resection, the patient had a prolonged course here, was managed by the surgeon and infectious disease during this admission, was cleared today by the surgeon, dr.(b)(6).I had talked personally to the patient.¿ final diagnoses: abdominal pain with diverticulitis, colon resection, colostomy, status post colostomy reversal, pelvic abscess, anemia, electrolyte imbalance, probably chronic bronchitis from smoking, history of osteoporosis.Plan: bactrim and flagyl.Follow up with physicians.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.  it should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." the gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.
 
Additional Manufacturer Narrative
H6: health effect impact code: f26: no health consequences or impact.H6: medical device component: g04088: membrane.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore® dualmesh® plus biomaterial with holes instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.Section c1: name: plus antimicrobial product coating; manufacturer/compounder: w.L.Gore & associates, inc.; lot number: 04881820.Additional manufacturer narrative: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE DUALMESH® PLUS BIOMATERIAL WITH HOLES
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W.L. GORE & ASSOCIATES
flagstaff AZ
Manufacturer (Section G)
MEDICAL WOODY MOUNTAIN B/P
3750 w. kiltie lane
flagstaff AZ 86005
Manufacturer Contact
jeff mcquerrey
9285263030
MDR Report Key9433253
Report Number2017233-2019-01219
Device Sequence Number17029726
Product Code FTL
UDI-Device Identifier00733132601233
UDI-Public00733132601233
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K063435
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2008
Device Explanted Year2012
Reporter Type Manufacturer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 06/20/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date12/31/2009
Device Model Number1DLMCPH03
Device Catalogue Number1DLMCPH03
Device Lot Number04881820
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Not provided
Not provided
Not provided
Not provided
Not provided
Initial Report FDA Received Date12/06/2019
Supplement Report FDA Received Date12/09/2019
12/09/2019
01/02/2020
09/02/2020
03/09/2021
06/20/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/30/2007
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age53 YR
Patient SexFemale
Patient Weight75 KG